Dealing with my sweet boy Smokey who has had eye crust and a cloudy eye.
I was prescribed eye medicine and shots of Penicillin G. They gave him one at the vet and I am supposed to give 13 more.
Than I went online and was scared.
His eating was going down but now is worse. Out comes the critical care and bene-bac.
The vet I went to is an exotic vet.
Just scared to give it to him but am desperate for him to get better.
Anybody ever given a cavy this shot? Should I demand something else?
I dont know what to do.
- Supporter in 2020
Orally obviously very bad as it will wipe out the good gut bacteria.
But a shot doesnt hit the gut. And I have seen many weird responses to what Penicillin G even is.
Was told this on another forum:
Welcome! When given orally it will usually kill guinea pigs, injections however do not go through the digestive system and cannot destroy the good bacteria, causing the fatal enterotoxemia and so are considered safe, albeit not the first port of call. I know of a few piggies who have been successfully treated with injections of penicillin, and have had them offered for one of my own should the treatment we initially tried not have worked.
But absolutely never, ever to be given orally and it should be injected carefully to ensure none is left on the coat after injecting as the piggy may groom it off and ingest it.
So super confused. Just want my little buddy better :-(
The only safe ways I have read about using dangerous medications is in an ophthalmic (eye) solution, very sparingly as a topical treatment for a bacterial skin infection (Triple antibiotic ointment, for example), or as a last resort in a specially formed antibiotic bead placed in a difficult to clear up tooth or jaw infection.
If you are seeing negative reactions right now, I would stop giving the antibiotic. Diarrhea would be a sign it absolutely must be stopped.
- And got the T-shirt
Penicillin G is just a naturally occurring penicillin: https://pubchem.ncbi.nlm.nih.gov/compound/Penicillin-g
And Irie had problems pooping and had soft poops after injections...he was really poor andstopped eating by himself. And Bactrim is highly recommended, but even that it was too much for our boy who doesnt handle ABs well.
I would never ever ever risk penicillin injections..and the exotic vet that gave that topig-i dont know..where did he buy his diploma;)?
I was also thinking that it would eventually make it to the gut via blood.
Now if we had tried another thing 1st and the choice was this or death I would try it.
Also amazed at some on the contradictory info.
Found this - https://www.dvm360.com/view/pneumonias-small-mammals-proceedings
"One advantage of the parenteral route in hind gut fermenters is that the antibiotics bypass the digestive tract and avoid potentially disturbing cecal microorganisms."
I cant say for sure but the last large poop he had was at the vets pre-shot.
No diarrhea but the poops are small. I have been doing the critical care and keeping up on the eye meds.
I have now called twice. If they dont give me something else Tuesday going to another vet unless they tell me something is "special" about this shot.
Sucks I did not know before the 1st shot was given.
Just wish I could actually talk to the dang vet. This is where I went and the only dedicated exotic vet in my area - http://www.buffalobirdnerd.com/
- Supporter in 2020
This sucks. I went to a second vet and got Batril which has done nothing.
Going back to new vet and still have an appointment for old
Just want my little Smokey better ;-(
- Supporter in 2020
This is a tough situation, and I think it comes down to which vet you feel more confident with. I hope you start seeing some improvement with Smokey.
My piggie was also put under Baytril and had the best hunger and poo ever... Reactions are different, I see...
Have trust in your vet because he is probably updated.
And i am against using guinea pigs for experiements and everything-i think all should live like kings and queens:).
However-i found this..if anybody would like to read it..https://pdf.sciencedirectassets.com/271007/1-s2.0-S0022202X4 ... &type=client
I would NEVER say it was SAFE!
When there are other safer medications, there is no reason to choose one that can cause serious problems. I do agree the injections are a safer method but still would not advise it.